Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 104, NWS Morristown, TN

June 7, 2008Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 7, 2008, 4:00 PM EDT for Blount County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2008, 4:00 PM EDT (20:00 UTC)
Expired
Jun 7, 2008, 4:45 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Blount County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 365 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:10 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 7, 3:10 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT SAT JUN 7 2008

.SHORT TERM...(TONIGHT THROUGH MONDAY)...DEFINITELY SEEING MORE
COVERAGE OF TSRA THIS AFTERNOON. CUMULUS CLOUDS DEVELOPED GENERALLY
OVER THE HIGHER TERRAIN...WITH NO INDICATIONS AT ALL OF ANY
OUTFLOW BOUNDARIES. HOWEVER...AT MID AFTERNOON SHOWERS AND BRIEFLY
STORMS WERE FORMING OVER MUCH OF THE SRN MTNS...SMOKY MTNS AND ERN
PARTS OF THE CUMBERLAND PLATEAU. MOVEMENT APPEARED TO BE NE AT 10
TO 15 MPH. WATCHING THE STRONGER STORMS FOR POSSIBLY PULSING TO
NEAR SEVERE STRENGTH. APPEARS THAT BOTH TRI AND OQT SHOULD AT LEAST
TIE THE RECORD HIGHS FOR TODAY (93 DEGREES).

FORECAST GRIDS LOOKED GOOD FOR TONIGHT WITH 20 TO 30 PERCENT CHANCE
POPS ACROSS THE BOARD. STAYED CLOSE TO GFS MINS.

FOR SUNDAY...DECIDED TO ADD SLIGHT CHANCE POPS FOR THE AFTERNOON
HOURS FOR AT LEAST THE ERN MTNS...AS I DONT SEE HIGH PRESSURE
RIDGE COMPLETELY SUPPRESSING CONVECTION. WILL LET MIDNIGHT SHIFT
PONDER ADDING LOW POPS ELSEWHERE FOR SUNDAY...AND ANY NEED FOR
EVENING POPS. KEPT NEAR RECORD HIGH WORDING OUT OF TYS AND CHA
GROUPS ...SINCE RECORD HIGHS FOR CHA AND TYS FOR 6/8 ARE 100
DEGREES. PERSISTENCE ON MINS WAS CLOSE TO GFS VALUES.

FOR MONDAY...EXPECT A LITTLE MORE COVERAGE OF TSRA WHICH PREVIOUS
FORECAST GRIDS ALREADY TRENDED TOWARD. MAX TEMPS SHOULD BE 1 TO 2
DEGREES LOWER THAN SUNDAY MAX TEMPS. LITTLE CHANGES MADE TO
PREVIOUS GRIDS FOR MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...RIDGE WILL CONTINUE
TO SLIP EAST TO THE WESTERN ATLANTIC EARLY IN THE PERIOD AS SHORT
WAVE AND ASSOCIATED WEAK COOL FRONT BUILDS SLOWLY SOUTH AND EAST
TOWARD THE SOUTHERN APPALACHIANS. USING ECMWF MODEL FRONTAL TIMING
WOULD BE LATE TUESDAY INTO WEDNESDAY AND STAYED WITH HIGHEST CHANCE
POPS DURING THIS PERIOD. HOWEVER SOME MEDIUM CHANCE POPS WILL BE
MAINTAINED IN THE TERRAIN AREAS WITH SLIGHT CHANCE IN THE GREAT
VALLEY THROUGH THE REMAINDER OF THE EXTENDED FORECAST AS MOISTURE
AND INSTABILITY PROGGED TO BE SUFFICIENT FOR WIDELY SCATTERED
CONVECTION IN THE VALLEY WITH SCATTERED DEVELOPMENT IN THE HIGHER
TERRAIN. WENT QUITE CLOSE TO MEX MOS TEMP GUIDANCE THROUGHOUT THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            71  95  71  92  70 /  20  10  10  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70  94  70  92  69 /  20  10  10  20  20
OAK RIDGE, TN                      70  96  69  93  69 /  20  10  10  20  20
TRI CITIES AIRPORT, TN             64  95  63  93  67 /  20  10  10  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jun 7, 5:00 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT JUN 7 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME STORMS COULD BECOME STRONG TO SEVERE...
PRODUCING STRONG GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE WILL LINGER ACROSS THE SOUTHERN APPALACHIAN REGION
THROUGH NEXT WEEK...BRINGING HOT CONDITIONS WITH A FEW ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE EACH DAY. SOME OF THESE
STORMS COULD PRODUCE STRONG GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.

DMG

In the hours before

Special weather statement, Jun 7, 3:22 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT SAT JUN 7 2008

TNZ082-072000-
BLEDSOE-
222 PM CDT SAT JUN 7 2008

...A STRONG THUNDERSTORM IS AFFECTING BLEDSOE COUNTY...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF PIKEVILLE...MOVING NORTHEAST AT
AROUND 8 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:32 PM EDTSevere Thunderstorm WarningMRXBlount28 min
Jun 7, 6:36 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.